Anxiety Disorders/Side effects haven't gone away after quitting amitriptyline after almost 3 months(was on them for a 1 1/2 years)
Hi, I dealt with mild depression and anxiety throughout my teen years due to my weight and my life at the time. When I turned 19, I couldn't handle it anymore. I was having panic attacks, major anxiety, having obsessive thoughts over cutting and having suicidal thoughts, alienating myself from others,crying all the time, and not sleeping. I went to the doctor and he took in more seriously than I did because he put me on 25mg Fluoextine twice daily. I was only depressed sometimes, it was mainly my anxiety I needed help with. I took Fluoextine for two days because it was wayyyyy too strong for me. I slept for 3 days straight and had the worst headache Iv'e ever had. I couldn't do anything. So, my doctor switched me to 25mg Amitriptyline taken once daily at night. This medication helped me so much. I was able to get through my depression and it decreased my anxiety dramatically. At this point,I was feeling so much better. Not only that, but my life changed,I started college and I no longer had things to be depressed about. BUT..the side effects were getting way out of hand. I just wasn't myself anymore. My sex drive was extremely low to non-existent, I had an increased appetite and gained weight, I was emotionally numb, and my eyesight was getting really blurry. Since the medicine helped me, I decided to come off of it with my doctors consent. I started weaning myself off by 5mg every week starting November 1st,2013 and had very little withdrawal symptoms. I stopped taking it completely in December 2013 with no issues really, just a mild headache every other week but I haven't had one since.
I just turned 21 years old on Feb.21st,2014 and have been off of it for about 2, almost 3 months now. Since quitting, I have lost 20lbs, so that's an improvement. My issue now is that those side effects haven't gone away really. I haven't been able to be normally emotional, like cry when I am sad(not on a depressive level) or really laugh when somethings funny(i find myself forcing myself to laugh). My biggest problem is my low sex drive, while its not the most important thing, I am really young and I am dating a guy right now. So, I would like my sex drive to go back to being normal like it used to. When I hit puberty in my teen years, it was very high and very high up to the point when I started taking the antidepressants. So, I fear that I will be stuck with these effects forever. Its been almost 3 months and I still don't feel 100% myself. I'm not sure if my sex drive went away due to the fluoextine or the amitriptyline. I'm worried because Iv'e read that other people stop taking them and go back to normal within a few days. But I guess in my case its been over a year of taking them. I have talked to my doctor about this but he just tells me to give it time and to exercise and eat healthy. Should I just give it time? Or is this something to truly worry about? Will I ever get back to being normal?????
Depression is a serious to go through. Medication does help sometimes but in the end medication does not cure the underlying biochemical abnormality that is responsible for depression. You said hat one reason for your depression was obesity. It is ironic that depression and the tendency to put on weight share an underlying metabolic disorder that cause both symptoms to appear. The common element is a very common illness called hypoglycemia (http://www.hypoglycemia.asn.au/2011/what-is-hypoglycemia/
This can be treated by going on a hypoglycemic diet ( http://www.hypoglycemia.asn.au/2011/the-hypoglycemic-diet/
Please read: Depression is a Nutritional Disorder
Depression is a Disease of Energy Production
and discus with you nutritional doctor.
Jurriaan Plesman, Nutritional Psychotherapist.
Emeritus Editor of
The Hypoglycemic Health Association of Australia.
Author of "Getting off the Hook"
Freely available at Google Book Search
Also at Facebook for more questions: https://www.facebook.com/groups/Mentalillnessnutrition/